Hello, I just saw this site while looking for post-op info on Chiari. I had my decompression 2 1/2 years ago. In the last few months I have had constant head pressure, it feels like my brain wants to push right through the back of my head. Once this starts, I get pressure behind my eyes and a subsequent headache. Only once so far has it been so severe it put me to tears, but they are increasing in frequency and duration. I see a pain management doctor as I also have bulging discs at C5-6 and 6-7 and also have neck pain and pain in the shoulder blade area, mostly right sided. Occasionally my right arm gets numb and tingly. I told him about these headaches and he gave me Topamax. It did help, but I had every nasty side effect from behavior changes, to nausea, to insomnia. He had me stop it, but now the problem is back. I told him about it and he told me to follow up with a neurologist. Do they really help any better?? Am I crazy to think this is related to my surgery? I feel like the people I have seen are not interested and don't believe me when I describe my headaches. I just know I cannot live like this for the rest of my life. I would say I have these headaches most of the day. They are not incapacitating, but the pressure is so intense. Has anyone else expereinced the same thing and anyone have any suggestions? I am getting so frustrated. I just want to feel better! Thanks for listening!!
Many of us do have residual pains and issues post op...some r the result of having related issues, some r both a related issue that develops post op....such as scar tissue that can block CSF flow , and the build up of scar tissue could be from Ehlers-Danlos which is related, as could the disk issues be from the EDS....
U could have some perm nerve damage that is always possible, or developed ICP or POTS....
Going to a NL would help get a DX of what the issues r and then u will know if it is a post op or just a Chiari residual issue.
How long were u on the TOPAMAX? I know it can take up to 2 weeks of weird side effects to adjust to the med....I have been on it and in the beginning it was awful but I felt soooooo much better after I was on a bit more then 2 weeks.
I see u r in PA what part? I am in the Eastern part of PA.
I was on the Topamax for 4 weeks. There was a period where it seemed to improve, but it went downhill. It made me so fatigued and terribly achy. I also got very moody and very depressed; I was restless and could not sleep. I had to increase my Ambien dose. I lost 8 pounds in 3 weeks from nausea... I had no desire to eat because I always felt so sick.
As of now I take Tramadol and a hefty dose of Aleve, and have a prn script for oxycodone. The oxy works the best, but of course, I feel like I get scolded by my MD if I use it too much. They really don't like giving it out, but truthfully, it seems to be the only way I get any relief.
I am in Eastern, PA too. I'm out in the Reading area. How about you?
It's nice to know there are people out there experiencing the same thing... I wish I would have found this site sooner. Most people cannot relate to my symptoms at all and I feel like people are just getting tired of me saying that I have neck pain and headaches all the time.
I could of written your post my self because I am in the same position that you are in. I'm acturally going to the PC Dr. tomorrow because I have an issue with my roof of my mouth being raw and my tongue. I still haven't gotten no answer's, but I'm getting to the point I don't like to talk much becuase it makes my tongue hurt worse. It's flustraing and I know I feel as you. I don't like to complain all the time, but it's hard when your head hurts all the time. Just wanted to let you know I'm hoping for better days for you. It will be a better day for all of us tomorrow. Brighter days ahead.
Hi Linda, it's nice to know that there is someone out there that knows how how feel. This past Monday I awoke to extreme neck pain which radiated down my left shoulder and arm. I even had to call out from work. The pain has gotten better, but it still hurts and the pain still goes down my arm. So this combined with the frequent headaches has me so frustrated. I do look forward to a better, pain free day and I hope you have the same.
Hi...i was wondering if you have looked at it being occipital neuralgia? I ask because alot of your symptoms sound similar. Many of us get it as a result of decompression surgery. I am two years post op and occipital neuralgia is the one thing that hinders me the most. your pain dr could dx. Just a thought...hang in there!
May I ask what your surgery entailed? When I had my first decompression, it only involved removing bone (enlarging foramen magnum and c1 laminectomy) and did not include duraplasty. I did better for a year and a half, but then my symptoms returned. I have since learned that this "conservative" surgery can work for children, but often does not provide lasting relief for adults. As my MIL put it, "They gave you a bigger shoe but your sock was still too tight." Anyway, I'm curious if you had a duraplasty or not? Also, have you had a repeat MRI or Cine MRI?
I had my surgery October 3 2013 and I have the exact same symptoms. I see a pain management doctor and get trigger point injections in my head neck and shoulder every 8 weeks. We are going to try botox and maybe epidural steroid injections. I take Norco, Robaxin, and fiorcet daily. Valium on occasion. Neurosurgeon says MRI is fine. I have resigned myself to a life in pain.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.